Sunday, 25 February 2018

An update on Bob

As everyone knows, Bob has various health conditions, including asthma and eczema.  For years now, he’s been having to use vast amounts of steroid inhalers to keep his asthma reasonably under control (he currently takes double the standard adult dose, of a drug not licensed for children), along with lots of steroid creams on his skin.  He also needs reasonably frequent doses of oral steroids, for those times when his asthma flares up.
Bob intermittently sees the paediatric dermatology specialists at the Queen Elizabeth Childrens hospital in Glasgow, and he was re-referred up there last year.  The dermatologist was somewhat concerned by the amount of steroids he was having to use, and requested blood tests, including a Synathen test, which measures the amount of natural steroid (cortisol) the body’s adrenal glands make.
Most people make cortisol throughout the day – in simple terms, it’s what gives us our get up and go.  When we are ill, we make more, to help us fight off whatever is causing the illness.  If we vomit, or break a bone, or have surgery, etc, our bodies will give us a massive dose of cortisol instantly, which helps us have the energy to get help, and helps to hide the pain, and helps us start to recover.
However, when we use regular, large amounts of extra steroids, like Bob has, our adrenal glands become lazy, and, over time, can doze off, and stop making enough, or any, cortisol.
To no-ones particular surprise, the Synacthen test showed that Bob’s adrenal gland had pretty much fallen asleep, and he failed the test. 
This means that Bob can no longer make enough natural steroids to survive, and so he needs to take oral hydrocortisone daily, and has to carry around with him injectable hydrocortisone, in case of accident.  The daily hydrocortisone has to be carefully balanced – his “healthy” dose has been calculated by his surface area, and has to be taken three times a day, and he has an “unwell” dose, and special instructions for sickness.  He has to carry a steroid card with him, and he wears a wristband which states that he is steroid dependant.  He’s also on a special list with the Scottish ambulance service, which means he’s always top priority for an ambulance.
He has to be given his medication as soon as he gets up every day, or he just can’t get himself going, and, if the last dose is too close to bedtime, he struggles to switch off, but too early, and he’s incapable of getting through until bedtime.  When he’s on an “unwell” dose, he’s like a toddler on too much sugar for a day or two, and when he goes back to his “healthy” dose, he has his sugar crash.
He’s been on the hydrocortisone for about 4 months now, and we’re slowly getting used to it – making sure we never run out of hydrocortisone (it’s not a standard medication stocked by pharmacies, so has to be ordered in specially, and can take a couple of days to get here), making sure he’s given the correct dose at the correct time, dealing with the mood swings that go along with it.
Now that things have settled down slightly with this, the dermatologist has suggested immunosuppressants, to hopefully dampen down his immune system, which will reduce the eczema flare-ups, and therefore reduce the steroids that we’re having to put on his skin and in his lungs.  He’s had (more) blood tests to check various things before the immunosuppressants start, and, all being well, he’ll be starting on them in the next couple of weeks.


  1. Wow! What an awful thing for a boy to go through. I'm glad a solution has been found for him and that there is so much in place to keep him safe, but it can't be easy and it must be a worry for you all.

  2. Poor Bob he must be fed up of this. Hope the immunosuppressants help.


Your comment is much appreciated, and will show after moderation. Thank you for contributing to my blog.